Iowa, 2007Flash Flood and Damaging Wind in Iowa, June 2, 2007
June 2, 2007 · NWS DVN · 2 events in 1 county or zone
Heavy rain-producing showers and storms moved northward across southeast Iowa and west central Illinois during the early morning hours of June 2nd. One storm cell produced wind gusts over 60 mph downing power poles just west of Winfield, IA shortly after 4:00 am CDT.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain-producing showers and storms moved northward across southeast Iowa and west central Illinois during the early morning hours of June 2nd. One storm cell produced wind gusts over 60 mph downing power poles just west of Winfield, IA shortly after 4:00 am CDT. A portion of a gravel road (Kentucky Ave) was washed out approximately 1.5 miles southeast of Olds, IA.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 2, 2:32 AM CST, 28 minutes earlier.
Area forecast discussion, Jun 2, 2:32 AM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
332 AM CDT SAT JUN 2 2007
.SYNOPSIS...
NEARLY STACKED SURFACE AND UPPER LOWS WERE CENTERED OVER EASTERN SD
AT 07Z PER SURFACE ANALYSIS AND WATER VAPOR IMAGERY. LATEST IN
SERIES OF VORT LOBES ROTATING AROUND THE LOW WAS PUSHING OUT OF SE
NEB/SW IA. PROFILER NETWORK INDICATED THIS WAS ACCOMPANIED BY 85KT
JET MAX AT H3 ALONG KS/NE BORDER. COMPLEX OF TSRA FROM EASTERN KS
INTO NRN MO WAS SPREADING N-NE WITH THIS LATEST WAVE AND WILL
OVERSPREAD CWA THIS MORNING.
&&
.SHORT TERM...TODAY AND TONIGHT...
TODAY...INITIAL FOCUS IS ON WIDESPREAD THUNDERSTORMS OVERSPREADING
AREA THIS MORNING AND FLOODING POTENTIAL...THEN SEVERE POTENTIAL
LATER TODAY. WEAK SURFACE BOUNDARY...EXTENDING ROUGHLY FROM
INDEPENDENCE TO SIGOURNEY...HAS HAD NARROW BAND OF SHOWERS AND
THUNDERSTORMS TRAINING N-NE SINCE MIDNIGHT. THIS HAS SINCE BEGUN TO
EXPAND AND SHIFT EAST IN RESPONSE TO THE LATEST ROUND OF FORCING
LIFTING OUT OF N CENTRAL MO. MAIN TSRA COMPLEX WAS LIFTING NORTHEAST
INTO SE IA AND NE MO...WITH SEPARATE COMPLEX IN W CENTRAL IL MOVING
DUE NORTH. RESULT WILL BE EXPANDING SHOWERS AND THUNDERSTORMS
EXPANDING NORTH EARLY THIS MORNING AND HAVE GONE WITH CATEGORICAL TO
LIKELY POPS. KDVN 88D REFLECTIVITY AND 1 HOUR RAINFALL RATES AS
HIGH AS 1 TO 1.5 IN/HR WITH ACTIVITY MOVING INTO CWA...INDICATING
HEAVY RAINFALL POTENTIAL OVER NEXT SEVERAL HOURS MOVING INTO
SOUTHERN CWA. ALREADY HAVE FLASH FLOOD WATCH IN PLACE UNTIL 7 AM FOR
NE MO AND MUCH OF WESTERN CWA AND WITH DEVELOPMENT ALONG BOUNDARY
AND MOVING INTO AREA...WILL LEAVE IN PLACE AND MONITOR TRENDS THIS
MORNING. THREAT CERTAINLY LOOKS TO DIMINISH AFTER THIS ROUND OF
CONVECTION WITH GUIDANCE SUPPORTING SOME DRYING BY AFTERNOON WITH
PRECIP WATER AMOUNTS FROM 1.5 AT 12Z DROPPING TO BELOW 1 INCH BY
18Z.
AS FOR SEVERE POTENTIAL...HAVE DEEP SHEAR AGAIN OVER AREA WITH CAPES
POSSIBLY PUSHING ABOVE 1000 J/KG BY AFTERNOON. WILL MOST CLOSELY
HAVE TO MONITOR THE WEAK N-S BOUNDARY AND POTENTIAL FOR ADDITIONAL
MESOSCALE BOUNDARIES THAT MAY ENHANCE SUPERCELL POTENTIAL. ONE
NEGATIVE FACTOR IS TIMING OF CURRENT LOBE OF VORTICITY...THAT WILL
LIKELY EXIT NORTH OF AREA BEFORE PEAK HEATING. WITH LESS FOCUS FOR
ORGANIZED AFTERNOON CONVECTION...HAVE KEPT POPS AT OR BELOW 50
PERCENT. ..SHEETS..
TONIGHT...THE UPPER LEVEL LOW SLOWLY OOZES CLOSER TO THE FORECAST
AREA...MOVING FROM SOUTHEAST MN TO NORTHERN WI OVERNIGHT. MOISTURE
WRAPPED AROUND THE UPPER LEVEL LOW WILL KEEP US IN LOW LEVEL
CLOUDS...AND SHOWERS AND SOME THUNDERSTORMS. THUNDER...AS MID LEVEL
LAPSE RATES REMAIN STEEP ENOUGH IN THE VICINITY OF THE LOW FOR
THUNDER TO BE POSSIBLE. TEMPERATURES WILL BE MILD WITH MIN TEMPS IN
THE MID AND UPPER 50S.
.LONG TERM...SUNDAY THROUGH NEXT FRIDAY...
SUNDAY THE UPPER LEVEL LOW FINALLY BEGINS TO MOVE OFF TO THE
NORTHEAST...BUT WE REMAIN IN AN AREA OF SCATTERED TO LIKELY SHOWERS
AND THUNDERSTORMS AND LOW LEVEL CLOUDS FOR SUNDAY THROUGH MONDAY.
BY MONDAY NIGHT THE UPPER LOW SHIFTS FAR ENOUGH NORTHEAST FOR THE
FORECAST AREA TO TRANSITION TO A NORTHWEST FLOW TYPE PATTERN. IN
THIS TYPE OF FLOW THE TRICK IS TIMING IN SHORTWAVES TO PIN DOWN
PRECIPITATION CHANCES. IN THIS CASE...THE GFS IS BRINGING IN A
SHORTWAVE FOR LATE MONDAY AND EARLY TUESDAY. THE NAM HAS A MORE
CHANNELED FEATURE...AND BRINGS IN A LOWER CHANCE FOR PRECIPITATION.
FOR NOW HAVE GONE WITH THE GFS SOLUTION...AND WE HAVE A LOW CHANCE
OF PRECIPITATION FOR TUESDAY AS THIS WAVE MOVES ACROSS THE AREA.
TEMPERATURES FOR SUNDAY THROUGH TUESDAY WILL BE NEAR OR SLIGHTLY
BELOW NORMAL...WITH NORTHWEST FLOW AND SCATTERED OR BROKEN SKY
COVER.
OUR NEXT CHANCE FOR PRECIPITATION COMES TO THE AREA IN THE WEDNESDAY
NIGHT THROUGH THURSDAY NIGHT TIME FRAME. THE RIDGE THAT HAD PUSHED
UP TO OUR WEST EARLIER IN THE WEEK MOVES EAST AND ALLOWS A NEW UPPER
LEVEL TROUGH TO MOVE INTO THE ROCKIES BY EARLY WEDNESDAY. THIS
SYSTEM PUSHES A COLD FRONT ACROSS THE FORECAST AREA ON
THURSDAY...WHICH BRINGS THE RISK FOR MORE THUNDERSTORMS TO THE
AREA. THIS SYSTEM MAY SLOW DOWN...AND WOULD NOT BE SURPRISED TO SEE
THE FRONT PASSAGE AND PRECIPITATION CHANCES SLIP BY UP TO 12 HOURS.
TEMPERATURES AHEAD OF THIS SYSTEM WILL WARM TO ABOVE NORMAL...RISING
INTO THE 80S FOR MAXES AND STAYING IN THE 60S AT NIGHT.
..LE..
&&
.AVIATION...
ENERGY ROTATING AROUND SURFACE AND UPPER LEVEL LOW IN EASTERN SD
WILL CAUSE WIDESPREAD SHOWERS AND THUNDERSTORMS EXPANDING NORTH INTO
ALL TERMINALS EARLY THIS MORNING. SOME STORMS WILL BE CAPABLE OF
HEAVY RAINFALL AND SMALL HAIL...WITH BRIEF LIFR CONDITIONS AT
TERMINALS. CONVECTION WILL BECOME LESS ORGANIZED BY AFTERNOON...WITH
LESS THAN 30 PERCENT COVERAGE AND MAINLY VFR CIGS WITH SCATTERED CU
IN BETWEEN. TONIGHT...ANOTHER ROUND OF SCATTERED SHOWERS AND
THUNDERSTORMS WILL OVERSPREAD THE AREA AS THE LOW PASS TO THE NORTH
RESULTING IN WIDESPREAD MVFR CONDITIONS. ..SHEETS..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH WEST OF A LINE FROM MONTICELLO THROUGH KEOKUK
TIL 7 AM.
IL...NONE.
MO...FLASH FLOOD WATCH FOR CLARK AND SCOTLAND COUNTIES TIL 7 AM.
&&
SHEETS/LE
Hazardous weather outlook, Jun 1, 2:54 PM CST, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
354 PM CDT FRI JUN 1 2007
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-021000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
354 PM CDT FRI JUN 1 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TONIGHT
STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE NORTHEAST OF A LINE
FROM INDEPENDENCE THROUGH GENESEO FOR THE LATE AFTERNOON. LATE
TONIGHT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL MOVE
THROUGH THE AREA. LOCALLY HEAVY RAINS WILL BE POSSIBLE WITH SOME OF
THE STRONGER STORMS...ESPECIALLY OVER EAST CENTRAL AND SOUTHEAST
IOWA AND NORTHEAST MISSOURI. AREAS WEST OF MONTICELLO...KAHOKA
MISSOURI LINE HAVE NEARLY SATURATED SOILS. LOCALLY HEAVY RAINS IN
THESE AREAS COULD RESULT IN FLASH FLOODING. A FLOOD WATCH FOR
FLASH FLOODING IS IN EFFECT FOR THIS AREA TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A NEAR DAILY CHANCE OF THUNDERSTORMS FROM SATURDAY THROUGH
THURSDAY.
ON SATURDAY CLOUDS AND PRECIPITATION ONGOING EARLY IN THE DAY ARE
LIKELY TO LIMIT ANY SEVERE POTENTIAL BY LIMITING HEATING AND
DESTABILIZATION OF THE ATMOSPHERE. THUS...THE RISK OF SEVERE
WEATHER IS LOW. IF SUNSHINE CAN BREAK THROUGH AND WARM TEMPERATURES
MORE THAN EXPECTED...THE RISK OF SEVERE STORMS INCREASES.
AT THIS TIME...THERE IS NO CLEAR INDICATION REGARDING THE RISK OF
SEVERE STORMS BEYOND SATURDAY.
THERE IS THE POSSIBILITY OF LOCALLY HEAVY RAINFALL DURING THE PERIOD
WHICH MAY RESULT IN SOME LOCALIZED FLOODING. THIS EXTENDED PERIOD
OF WET WEATHER MAY ALSO RESULT IN FURTHER RISES ON AREA RIVERS.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION MAY BE NEEDED FROM MID AFTERNOON INTO
THIS EVENING.
DLF
Flash Flood, Henry
- When
- June 2, 3:00 AM CST
- Where
- Henry County, 0.9 mi NE of Swedesburg
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 41.110, -91.539
A portion of a gravel road (Kentucky Ave) south of Highway 78 washed away in the heavy rains. Time estimated.
Thunderstorm Wind, Henry
- When
- June 2, 3:05 AM CST
- Where
- Henry County, 3.5 mi W of Winfield
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 41.130, -91.517
A thunderstorm moved northward across the area producing damaging winds, which knocked down power poles across highway 78 just west of Winfield. Time estimated.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, June 2 to 3, 2007$395,000 · EF0 · 25 events
- Hail and Damaging Winds in Vermont, June 2, 2007$160,000 · 1.5 in hail · 10 events
- Hail and Damaging Winds in Michigan, June 2, 2007$115,000 · 59 kt wind · 14 events
- Hail and Damaging Winds in Ohio, June 2, 2007$151,000 · 1.75 in hail · 7 events
- Hail and Damaging Winds in Ohio, June 2, 20073 injured · $13,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in New York, June 2, 2007$32,000 · 1.25 in hail · 7 events
- Hail and Damaging Winds in Michigan, June 2, 2007$24,000 · 1 in hail · 10 events
- Hail and Lightning Strike in Colorado, June 2, 20071 injured · 1 in hail · 16 events
- Hail and Damaging Wind in Arkansas, June 2, 2007$25,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in New Hampshire, June 2, 20071.25 in hail · 19 events
- Damaging Winds in Michigan, June 2, 2007$17,000 · 55 kt wind · 5 events
- Hail in Maine, June 2, 20071 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45484, 45198.